Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Reno, NV

July 23, 2014Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jul 23, 2014, 9:06 AM PDT for Washoe County, Nevada. It took effect at Jul 23, 2014, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2014, 9:06 AM PDT (16:06 UTC)
In effect from
Jul 23, 2014, 12:00 PM PDT
Expired
Jul 23, 2014, 9:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

County Washoe County, NV

The radar

The Reno radar (KRGX), 103 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS85 KREV 231606
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
906 AM PDT WED JUL 23 2014

NVZ450-453-458-240400-
/O.NEW.KREV.FW.W.0014.140723T1900Z-140724T0400Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
906 AM PDT WED JUL 23 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN
NEVADA...
 
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT... 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE 
  ZONE 458 NORTHERN WASHOE COUNTY.

* WINDS...SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS 30 TO
  35 MPH ARE FORECAST THIS AFTERNOON AND EVENING.

* HUMIDITY...AFTERNOON HUMIDITY WILL DROP INTO THE 8 TO 15 PERCENT
  RANGE IN THE VALLEYS, WITH 10 TO 20 PERCENT IN THE MID SLOPES
  AND RIDGES.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS. THE LARGE AMOUNTS OF
  LIGHTNING RECEIVED SINCE SUNDAY HAVE CREATED A RISK OF HOLDOVER
  FIRES, WHICH COMBINED WITH TODAY'S WINDS AND LOW HUMIDITY MAY
  INCREASE NEED FOR INITIAL ATTACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$
CS

HTTP://WEATHER.GOV/RENO
1 follow-up statement
350 
WWUS85 KREV 240405
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
905 PM PDT WED JUL 23 2014

NVZ450-453-458-240515-
/O.EXP.KREV.FW.W.0014.000000T0000Z-140724T0400Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
905 PM PDT WED JUL 23 2014

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR
WESTERN NEVADA...

WINDS HAVE DROPPED BELOW RED FLAG CRITERIA ALTHOUGH LOCALLY GUSTY
WINDS WILL CONTINUE FROM MID SLOPES TO THE RIDGES. HUMIDITY LEVELS
HAVE ALSO RISEN MOST AREAS. THEREFORE THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE. 

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 23, 9:06 AM PDT, 0 minutes earlier.

Area forecast discussion, Jul 23, 9:06 AM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
906 AM PDT WED JUL 23 2014

.UPDATE...
WINDS WILL BE A BIT STRONGER TODAY THEN PREVIOUSLY FORECAST. THIS
IS DUE TO A 18 DEGREE THERMAL GRADIENT BETWEEN THE SIERRA AND
CARSON/HUMBOLDT SINKS. IN ADDITION, PEAK WINDS IN THE MIXED LAYER
THIS AFTERNOON DO NOT FALL BELOW 30 MPH. THUS WE HAVE HIGHER
CONFIDENCE IN GUSTS OF 30-35 MPH TODAY AFFECTING A LARGE PORTION
OF NORTHWEST NEVADA, INCLUDING THE SIERRA FRONT. WITH MINIMUM
HUMIDITY OF 12-15%, WE ARE GOING TO ISSUE A RED FLAG WARNING FOR
FIRE ZONES 450, 453 AND 458 THROUGH 9 PM TODAY. THERE IS ALSO THE
CONCERN OF HOLD OVER FIRES FROM LARGE NUMBER OF LIGHTNING STRIKES
OVER THE LAST FEW DAYS. BRONG

&&

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING DRY AND
BREEZY CONDITIONS TODAY, ESPECIALLY NORTH OF HIGHWAY 50. LIGHTER
WINDS WITH A WARMING TREND WILL OCCUR THURSDAY THROUGH SATURDAY
AS HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST. INCREASING
MOISTURE WILL BRING A POSSIBILITY OF THUNDERSTORMS SUNDAY THROUGH
TUESDAY.

&&

.PREVIOUS DISCUSSION... /ISSUED 248 AM PDT WED JUL 23 2014/

SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING DRY
AND BREEZY CONDITIONS TODAY, ESPECIALLY NORTH OF HIGHWAY 50.
LIGHTER WINDS WITH A WARMING TREND ARE EXPECTED THURSDAY THROUGH
SATURDAY AS HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST.
INCREASING MOISTURE WILL BRING A POSSIBILITY OF THUNDERSTORMS
SUNDAY THROUGH TUESDAY.

SHORT TERM...
LOW PRESSURE IS ON TRACK TO MOVE THROUGH THE PACIFIC NORTHWEST
WITH TROUGH AXIS PASSING ACROSS CALIFORNIA AND NEVADA THIS
AFTERNOON. THIS TROUGH WILL BRING A DRIER AND MORE STABLE AIR MASS
TO THE REGION TODAY, WHICH WILL BE THE FIRST DAY IN OVER A WEEK
WITH NO THUNDERSTORMS AFFECTING ANY PART OF EASTERN CA OR WESTERN
NV. THE MAIN EFFECT WILL BE GUSTY WINDS UP TO 35 MPH ACROSS
NORTHEAST CA-NORTHWEST NV AND EXTENDING SOUTH TO THE RENO-CARSON
CITY AREA. THE TIMING OF THE TROUGH PASSAGE SHOULD BRING AT LEAST
A FEW HOURS OF WINDS REACHING LAKE WIND ADVISORY CRITERIA FOR
PARTS OF WEST CENTRAL NV. THIS ADVISORY IS PRIMARILY FOR PYRAMID
LAKE WHERE THE POTENTIAL FOR GUSTY WINDS IS HIGHER, AND ALSO SINCE
VERY LOW WATER LEVELS AT OTHER RESERVOIRS WILL LEAD TO LOWER WAVE
HEIGHTS. BOAT LAUNCH ACCESS TO BOTH LAHONTAN AND RYE PATCH
RESERVOIRS IS ALREADY LIMITED.

AS HIGH PRESSURE BUILDS ACROSS THE SOUTHWEST U.S. THURSDAY AND
FRIDAY, WINDS WILL BE MUCH LIGHTER ACROSS THE REGION. MAX TEMPS
WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH THURSDAY, WITH HIGHS
MAINLY FROM THE UPPER 80S TO LOWER 90S FOR LOWER ELEVATIONS, THEN
RISE A FEW DEGREES INTO THE 90S BY FRIDAY. MJD

LONG TERM...SATURDAY THROUGH TUESDAY...
OVERALL PATTERN FOR THE EXTENDED FORECAST PERIOD REMAINS LARGELY
UNCHANGED. RIDGE BEGINS TO BUILD BACK INTO THE REGION WITH TEMPS
CLIMBING ABOVE AVERAGE BY SATURDAY. MOISTURE BEGINS TO MOVE BACK
INTO THE REGION BY SUNDAY WITH SLIGHT CHANCE POPS FOR THE SRN
PORTIONS OF THE CWA STRETCHING UP INTO THE TAHOE BASIN AND FAR WRN
NV.

BY MONDAY AND TUESDAY IT IS LIKELY THAT MOISTURE WILL INCREASE A BIT
MORE AND...GIVEN ABOVE AVERAGE TEMPS...EVEN THE PRESENCE OF SOME
WARMING ALOFT MAY NOT BE ENOUGH TO LIMIT CONVECTIVE DEVELOPMENT.
WILL KEEP THE SLIGHT CHANCE POPS BUT SPREAD THEM THROUGH MOST OF THE
CWA BY MONDAY AND TUESDAY. WINDS WILL BE RELATIVELY LIGHT THROUGH
THE COLUMN AND THIS SHOULD LEAD TO ANOTHER ROUND OF SLOW MOVING
STORMS WITH LOCALLY HEAVY RAIN BY EARLY NEXT WEEK.

VERY FEW CHANGES MADE TO INHERITED FORECAST THIS CYCLE EXCEPT TO
EXPAND POPS A LITTLE FARTHER WEST TUESDAY. 20

AVIATION...
VFR CONDITIONS THROUGH AT LEAST THURSDAY AS DRY SW FLOW DEVELOPS
ALOFT. A SHORT WAVE TROUGH PASSING BY TO THE NORTH WILL PRODUCE AN
INCREASED PRESSURE AND THERMAL GRADIENT TODAY WHICH WILL LEAD TO
GUSTY SFC WINDS BY LATE AFTERNOON AND EARLY EVENING. THE STRONGEST
WINDS WILL BE NORTH OF HIGHWAY 50 WHERE GUSTS UP TO 30 KTS ARE
POSSIBLE FROM 23/22 UTC TO 24/03 UTC.

WINDS DECREASE THURSDAY AS THE SHORT WAVE TROUGH PULLS AWAY. WINDS
REMAIN FAIRLY LIGHT THROUGH THE WEEKEND AS A RIDGE BEGINS TO BUILD
BACK INTO THE REGION. 20

FIRE WEATHER...
BREEZY TO LOCALLY GUSTY WINDS DEVELOP TODAY AS AN AREA OF LOW
PRESSURE MOVES THROUGH THE PAC NW. HUMIDITY VALUES WILL BE FALLING
TODAY...BUT ARE LIKELY TO STAY ABOVE 15 PERCENT OVER THE FAR
NORTHERN FORECAST AREA WHERE WINDS WILL BE THE STRONGEST.

ALONG THE I-80 CORRIDOR DOWN TO HIGHWAY 50 IN WRN NV SURFACE WIND
GUSTS LATE THIS AFTERNOON AND EARLY THIS EVENING COULD REACH 35 MPH
IN THE MORE WIND PRONE AREAS. HUMIDITY VALUES IN THESE AREAS ARE
LIKELY TO DROP BRIEFLY BETWEEN 10 AND 15 PERCENT BY LATE AFTERNOON.
AFTER DAYS OF HIGHER HUMIDITY AND SOME LOCALIZED RAINFALL...HEAVY IN
A FEW PLACES ALONG THE SIERRA FRONT...THE THINKING IS THIS WILL BE
SUCH A SHORT LIVED EVENT THAT A RED FLAG WARNING IS NOT WARRANTED.
THIS APPEARS TO BE A MARGINAL EVENT LASTING ONLY ONE DAY...WITH
WINDS DECREASING THURSDAY. SO...WHILE GUSTY WINDS COULD CAUSE HOLDOVER
FIRES FROM PREVIOUS LIGHTING STRIKES TO GET MORE ACTIVE TODAY...A
WIDESPREAD SOLID RED FLAG WIND AND LOW RH EVENT IS NOT LIKELY. WE
WILL HEADLINE GUSTY WINDS FOR MUCH OF THE AREA TODAY INSTEAD.

FIRE AGENCIES DO NEED TO BE AWARE OF THE POTENTIAL FOR GUSTY WINDS
LATE THIS AFTERNOON AND EARLY THIS EVENING. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON TODAY TO 9 PM PDT THIS EVENING
     NVZ450-453-458.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING NVZ004.

CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:10 PM PDTSpecial Weather StatementREVPershing20 min
Jul 22, 5:15 PM PDTSpecial Weather StatementREVWashoe30 min
Jul 22, 5:26 PM PDTSpecial Weather StatementREVStorey64 min
Jul 22, 5:50 PM PDTSevere Thunderstorm WarningREVLyon, Storey, Washoe26 min
Jul 22, 7:36 PM PDTSpecial Weather StatementREVWashoe54 min
Jul 22, 8:40 PM PDTSpecial Weather StatementREV50 min
Jul 23, 2:58 AM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe17 hr

Nearby

Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.